MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. VACCESS PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS

BARD PERIPHERAL VASCULAR, INC. VACCESS PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS
Catalog Number VA8074
Medical Device Problem Codes Break (1069); Retraction Problem (1536); Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the during the first inflation, the pta balloon catheter allegedly ruptured (atm unk) in a a/v graft fistula.During removal the pta balloon was difficulty to retract and started to accordion at the introducer sheath; therefore, the hcp performed a cutdown on the vessel and removed the balloon and sheath as one unit.The hcp deployed a stent graft and established patency of the vessel with good flow.The patient was reportedly doing well.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the balloon size was printed on the balloon hub of the catheter identified the returned sample as a 7mm x 4cm.The device was returned with the balloon inserted through the sheath.The distal end of the balloon was visible distal to the distal end of the sheath.The device was able to be advanced and slide freely within the sheath.A complete break of the balloon was noted at the proximal balloon joint, with the entire balloon material bunched up and slightly prolapsed over the distal tip of the device, likely indicating retraction issues.However, due to the bunched balloon material, the device was not able to be removed from the sheath.Additionally, the sheath tip was blunted, indicating signs of retraction issue.Functional/performance evaluation: no functional testing could be performed due to the poor sample condition.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.A visual inspection found a break in the balloon at the proximal balloon joint.The balloon was bunched up at the distal tip, and signs of damage were noted to the distal tip of the sheath.Therefore, the investigation was confirmed for a break in the balloon, as well as sheath-related retraction issues.The investigation was inconclusive for the reported balloon rupture, as the balloon could be inflated due to the break.The circumferential break of the balloon at the proximal joint likely led to the identified retraction issues.However, the definitive root cause for the reported rupture or identified break could not be determined based upon the available information.It was unknown whether patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.(b)(4).
 
Event or Problem Description

Brand Name
VACCESS PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6670977
Report Number2020394-2017-00726
Device Sequence Number985039
Product Code DQY
UDI-Device Identifier00801741121319
UDI-Public(01)00801741121319(17)200214(10)93PB0149
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K111850
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2020
Device Catalogue NumberVA8074
Device Lot Number93PB0149
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2017
Initial Date Received by Manufacturer 06/01/2017
Supplement Date Received by Manufacturer08/15/2017
Initial Report FDA Received Date06/27/2017
Supplement Report FDA Received Date08/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient Weight68